Alert archive / Indiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 72, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 15, 2018, 7:17 PM EDT for Lawrence County, Indiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2018, 7:17 PM EDT (23:17 UTC)
- Expired
- Aug 15, 2018, 7:45 PM EDT
- In force
- 28 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Lawrence County, IN
The radar
The Louisville radar (KLVX), 95 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.3 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1291 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
159
WUUS53 KIND 152317
SVRIND
INC093-152345-
/O.NEW.KIND.SV.W.0072.180815T2317Z-180815T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
717 PM EDT WED AUG 15 2018
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Southern Lawrence County in south central Indiana...
* Until 745 PM EDT.
* At 717 PM EDT, a severe thunderstorm was located 8 miles northeast
of Paoli, or 14 miles southeast of Bedford, moving northeast at 45
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Mitchell, Tunnelton and Spring Mill State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3875 8668 3884 8628 3883 8627 3876 8628
3875 8628 3874 8629 3873 8631 3869 8631
3869 8661
TIME...MOT...LOC 2317Z 242DEG 37KT 3866 8638
HAIL...<.75IN
WIND...60MPH
$$
TDUD2 follow-up statements
808
WWUS53 KIND 152334
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
734 PM EDT WED AUG 15 2018
INC093-152345-
/O.CON.KIND.SV.W.0072.000000T0000Z-180815T2345Z/
Lawrence IN-
734 PM EDT WED AUG 15 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SOUTHEASTERN LAWRENCE COUNTY...
At 734 PM EDT, a severe thunderstorm was located 10 miles northwest
of Salem, or 18 miles southeast of Bedford, moving northeast at 45
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Tunnelton and Spring Mill State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3879 8644 3884 8628 3883 8627 3876 8628
3875 8628 3874 8629 3873 8631 3869 8631
3869 8643
TIME...MOT...LOC 2334Z 242DEG 37KT 3874 8618
HAIL...<.75IN
WIND...60MPH
$$
TDUD357
WWUS53 KIND 152340
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
740 PM EDT WED AUG 15 2018
INC093-152350-
/O.EXP.KIND.SV.W.0072.000000T0000Z-180815T2345Z/
Lawrence IN-
740 PM EDT WED AUG 15 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAWRENCE COUNTY
WILL EXPIRE AT 745 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 3879 8644 3884 8628 3883 8627 3876 8628
3875 8628 3874 8629 3873 8631 3869 8631
3869 8643
TIME...MOT...LOC 2340Z 242DEG 37KT 3875 8616
$$
TDUDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 4:46 PM EDT, 2 hours 31 minutes earlier.
Area forecast discussion, Aug 15, 4:46 PM EDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 446 PM EDT Wed Aug 15 2018 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 233 PM EDT Wed Aug 15 2018 A frontal system is expected to move into the area around Thursday, sagging to near the Ohio River by Saturday. Another frontal system may affect the area by early next week. && .NEAR TERM /Rest of This Afternoon and Tonight/... Issued at 233 PM EDT Wed Aug 15 2018 Mid level vorticity center currently over east central Illinois is progged by the short term models to lift up into northern Indiana by the early evening hours. Fairly widespread showers, with some embedded lightning, associated with this feature. Precipitation coverage may diminish some by early evening as this feature lifts off to the north, however 25-30 kt wind at the 850mb level may support additional convection later this evening along the trailing vorticity tail. In addition, short term models suggest there may be another mid level wave that may move over southern Indiana after 160400Z. Will keep PoPs in the forecast for the balance of the night based on above, with the highest PoPs over the southern and southeastern zones. This morning's upper air indicates that the models have over estimated precipitable waters by about 0.30 inch or so. However, given the proximity of the low level jet tonight, heavy rainfall is still possible. Low level thicknesses generally support the GFS MOS lows tonight. && .SHORT TERM /Thursday through Saturday/... Issued at 233 PM EDT Wed Aug 15 2018 Model data suggest another upper level trough, currently dropping southeast out of the northern Rockies, will settle into the Midwest by Thursday night and Friday. At the surface, a cold front is expected to move into the local area Thursday night and Friday. Will keep PoPs in the forecast for Thursday and Friday as the cold front drifts through. Model data suggest the axis of highest precipitable waters will gradually sag south of the area with time, however they will remain above normal for this time of year. There may a bit better threat for organized convection Thursday afternoon and night over southwest Indiana with deep layer shear increasing some. There is some differences among the ensembles as to how far front will get by Saturday. Most of the ensembles indicate the front will be near of south of the Ohio River, but there are some that indicate the front may still be in the area. Will keep some chance PoPs over the southern zones for Saturday to cover this potential. Progged low level thicknesses suggest the GFS MOS temperature guidance for the next couple of days looks OK for now. && .LONG TERM /Saturday Night through Tuesday/... Issued at 214 PM EDT Wed Aug 15 2018 Models look to be be in general agreement in keeping the general pattern active through the period. As one mid-level trough moves over and off the east coast, another strong trough develops over eastern MT southward through the central Front Range. This will place central Indiana inbetween systems through Sunday with temperatures around normal in the mid 80s. The storm system mentioned above will move southeast through the Plains into the mid Mississippi Valley and begin to increase the chances for rain across the area Monday morning, more likely Monday afternoon through Tuesday as a cold front moves through central Indiana. This will bring temperatures below normal by mid-week with highs in the upper 70s near 80. && .AVIATION /Discussion for the 15/21Z TAF Update/... Issued at 432 PM EDT Wed Aug 15 2018 Update... Shifted winds more to the southeast and made -RA the prevailing precipitation type at KIND. Previous Discussion... Radar continues to show large area of SHRA moving across IN/Il border at this time and wil spread across all of the central parts on IN by 19Z. Lightning has diminished over southern IL into west KY, but would not rule out an isolated embedded -TSRA with this activity. Looks that much of the effects of this activity will be reduced visibilities, possibly below 1 mile in heavier rainfall. KLWV has already dropped to IFR with +RA, and KLAF is MVFR due to ceilings. So, looks like many sites will drop to MVFR early this afternoon with periods of IFR/LIFR in the vicinity of +SHRA. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...JAS NEAR TERM...JAS SHORT TERM...JAS LONG TERM....DM AVIATION...DM/TDUD
Hazardous weather outlook, Aug 15, 4:20 PM EDT, 2 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 420 PM EDT Wed Aug 15 2018 INZ021-028>031-035>049-051>057-060>065-067>072-161000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 420 PM EDT Wed Aug 15 2018 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Scattered thunderstorm activity is expected through tonight. Isolated strong to severe storms are possible, mainly late this afternoon and evening, south of a Newport to Greensburg line. Hazards: Cloud to ground lightning, heavy rain which may lead to localized flooding, damaging winds. Timing: Best threat for strong to severe storms through about midnight EDT. Discussion: An approaching low pressure system from the Plains is expected to generate showers and thunderstorms across the area through tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Outlook: Thunderstorm activity is possible at times from Thursday through Saturday, as well as next Monday and Tuesday. Isolated strong to severe storms are possible Thursday southeast of a Vincennes to Muncie line. Heavy rainfall amounts are also possible Thursday, as well as early next week. Discussion: A frontal system is expected to move across the area in the Thursday to Saturday period, resulting in chances for showers and thunderstorms. Another frontal system may affect the area early next week, bringing with it additional chances for showers and thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Severe storm spotters are encouraged to monitor future statements regarding the severe threat on Thursday. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 7:08 PM EDT | Tornado Warning | IND | Greene | 37 min |
| Aug 15, 7:32 PM EDT | Tornado Warning | IND | Lawrence, Monroe | 28 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.